Tennessee, 2017Hail and Damaging Wind in Tennessee, April 17, 2017
April 17, 2017 · NWS MRX · 2 events in 2 counties and zones
Two thunderstorms developed in the vicinity of a low pressure system across Central East Tennessee generating some hail and a little wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two thunderstorms developed in the vicinity of a low pressure system across Central East Tennessee generating some hail and a little wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 17, 1:43 PM EST, 57 minutes earlier.
Area forecast discussion, Apr 17, 1:43 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
243 PM EDT Mon Apr 17 2017
.SHORT TERM (Today through tomorrow)...
Showers from this morning have nearly exited our northern counties
in Southwest Virginia and new storms are moving in from Middle
Tennessee. Most of these storms are just isolated heavy showers,
but the strongest of them do have a bit of lightning as well. Not
expecting anything in the form of severe weather this afternoon or
tonight. Thunderstorms will generally stay in the middle/southern
half of the Tennessee, generally south of the boundary that is
set up over us. More widespread precipitation could move over the
area late tonight once the thunderstorms have dissipated. Could
see some patchy fog overnight as well with the showers today, but
widespread fog is not expected since mostly cloudy skies overnight
should keep dense fog away. Similar temperatures can be expected
tomorrow along with another round of showers and thunderstorms.
.LONG TERM (Tuesday night through Monday)...
Models in decent agreement early on, although differences
increase during the period. Forecast confidence is a bit below
normal for this time of year in this active pattern. Numerous
showers and thunderstorms will continue into Tuesday night with
the exiting short wave energy, but should diminish overnight.
Looks like there will be enough moisture and instability lingering
over the area Wed and Thu for some isolated to scattered
convection, then a cold front is forecast to push through Thursday
night/early Friday for a better chance of showers and
thunderstorms. A stronger upper trough/perhaps closed upper low is
forecast to affect the region over the weekend, bringing more
unsettled weather both days. Will carry highest chance for showers
and thunderstorms Saturday night into Sunday for right now, but
timing of this system still rather uncertain. Cooler and drier air
should be moving in for Monday, although there still may be a
lingering shower.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 61 76 59 80 / 60 60 50 50
Knoxville McGhee Tyson Airport, TN 58 75 59 77 / 60 60 50 40
Oak Ridge, TN 59 75 59 78 / 60 60 40 50
Tri Cities Airport, TN 52 73 52 75 / 60 40 40 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
ABM/LW
Hazardous weather outlook, Apr 17, 2:04 AM EST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
304 AM EDT Mon Apr 17 2017
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
304 AM EDT Mon Apr 17 2017 /204 AM CDT Mon Apr 17 2017/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 17, 2:34 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
334 PM EDT MON APR 17 2017
TNZ069-071-073-172015-
Knox TN-NW Blount TN-North Sevier TN-
334 PM EDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KNOX...NORTHWESTERN
BLOUNT AND NORTHWESTERN SEVIER COUNTIES UNTIL 415 PM EDT...
At 333 PM EDT, Doppler radar was tracking a strong thunderstorm over
Louisville, or near Alcoa, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Maryville, Sevierville, Alcoa, Farragut, Louisville,
Rockford, Eagleton Village, Kimberlin Heights, Wildwood, McMahan,
Lake Forest, Mascot, Bearden and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3572 8403 3588 8414 3611 8375 3588 8358
TIME...MOT...LOC 1933Z 240DEG 20KT 3584 8401
Thunderstorm Wind, Blount
- When
- April 17, 2:40 PM EST
- Where
- Blount County, Mentor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.820, -84.020
In the town of Louisville along Mentor Road, two separate trees split with half of each tree falling due to convective wind. One tree fell on a storage building damaging the structure. Other tree limbs also fell in the area.
Hail, Roane
- When
- April 17, 5:50 PM EST
- Where
- Roane County, Rockwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.870, -84.680
One inch hail was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Puerto Rico, April 17 to 18, 2017$1,000 · 14 events
- Flash Flooding and Flooding in Texas, April 17, 2017$1,000 · 1.25 in hail · 12 events
- Damaging Winds in South Dakota, April 17, 201755 kt wind · 6 events
- Flooding in Wisconsin, April 17 to 24, 20175 events
- Flash Flood and Hail in Arkansas, April 17 to 21, 201756 kt wind · 5 events
- Hail in Texas, April 17, 20171.5 in hail · 3 events
- Flooding in Maine, April 17 to 18, 20172 events
- Flooding in New Hampshire, April 17 to 19, 20172 events
- Hail in Texas, April 17, 20170.75 in hail · 1 event
- Flash Flood in Oklahoma, April 17, 20171 event
- Waterspout in Gulf of Mexico, April 17, 20171 event
- Hail in Louisiana, April 17, 20170.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687842, 687834.